Liver β€” TransplantLyfe

Liver

Prednisone?

AliEm14Transplant Patient
Updated August 4, 2021 in Liver

after a liver biopsy (showing mild rejection) and elevated liver enzymes my doctors have decided to put me on prednisone. I’ve heard all the prednisone horror stories but other than that know fairly little. What do I need to know? What can I expect?

ive been on tacrolimus and cellcept since my transplant, and I know some patients do the prednisone route but I haven’t yet

Tagged:

1 - 22 of 22 Replies

  • meghansmithTransplant Patient

    I've been on prednisone since transplant almost a year ago, and will hopefully go off it once I hit the one year mark next week! My dosage started high and has been tapered down. The worst side effects for me are the weight gain (and the corresponding sweets cravings that doesn't help my weight!) the night sweats (luckily the sweats calmed down as the dosage went down), and the "moon face"... while the side effects may sound bad, I wouldn't say it's been awful! You learn to adjust as we do with everything ☺️

    December 4, 2020
  • bhameisterTransplant Patient

    I was on Predisone before transplant and was on it for about 3 months after transplant. Mine also started high and then tapered down until they said I didn't need it any more. People say you can't sleep through the night on it, but I didn't have any sleeping problems. The biggest thing was the puffy face and when I took them (right before I ate). Overall, it wasn't really that bad and you adjust to the medications.

    December 4, 2020
  • venkTransplant Patient

    I was on prednisone for 3 months post transplant. It was around 40 mg at discharge. At high doses, I was always hungry and it did affect my sleep. My blood sugar needed constant monitoring and insulin management was a challenging. Once the steroid tapered to less than 5mg, the side effects were much more manageable and blood sugar was also back in control without any insulin.

    January 10, 2021
  • JimGleasonTransplant Patient

    Good for you! How long are you out from transplant now, and what type organ? What immune suppressant meds are you currently using? All of those answers play a role in what side effects (like diabetes) you get to deal with. Just curious.

    January 10, 2021
  • AliEm14Transplant Patient

    I'm 5 months out from a liver transplant. I had a really complicated surgery and recovery, and I also lucked out in having really small and thin arteries, which has caused a lot of issues on its own. I'm currently on tacrolimus and cellcept for my anti rejection. I haven't noticed terrible side effects, but i've definitely noticed some. Mostly I have a lot of jittery energy, the puffy face and the food cravings. I've been slowly tapering off of it, but I'm still noticing side effects

    January 11, 2021
  • JimGleasonTransplant Patient

    It has been my experience that once off prednisone (if you can get off it, for some that will be a lifetime med, but at a much lower dose), many of those side effects will go away or at least subside. I pray that that will be your experience with that liver too.

    January 11, 2021
  • Golfnut2043Transplant Patient

    Hi liver transplant I started after transplant in hospital with tracrolimus ? Then had seizures after 8 days switch to cyclosporine and mycophenolate. ? After that little or no problem have heard some can’t have cyclosporine and have to have the other. People are different and their med also talk to your doctor well

    June 21, 2021
  • AliEm14Transplant Patient

    yes! I started in the hospital on Tac and mycophenolate as well. I was on prednisone for a bit due to inflammation issues, but have successfully been weaned off it. I'm now on ursodial to help with my bile duct complications but doing really well. I agree, everyone is so different and what works for one person may not work for another, or what one person experiences as side effects from one drug won't affect another

    June 21, 2021
  • TaylorCTransplant Patient

    I can relate to @meghansmith the sweet cravings are reaaalll! I didn't have a sweet tooth before I was on prednisone. I have also found im quite irritable sometimes and have mood swings which was also something I didn't have before. I started at 20mg and am now on 5mg almost 2.5 months transplant!

    August 6, 2021
  • AliEm14Transplant Patient

    that's amazing! It took me almost 6 months from when they first started me on it until i was completely weaned off. I craved carbs way more than sweets. My biggest moment when I realized this was probably prednisone side effects was when I ate 3 hamburgers in one sitting.

    August 6, 2021
  • TaylorCTransplant Patient

    @AliEm14 3 burgers actually sounds so phenomenal right now πŸ˜‚ with fries hahaha

    August 24, 2021
  • AliEm14Transplant Patient

    While I don't eat quite that much anymore, my doctors are still worried about me losing too much weight and encourage me regularly to go binge on burgers, fries and milkshakes. Balanced with heart healthy foods, of course, but when someone tells me to go crazy at a buffet who am I to say no?

    August 26, 2021
  • A_RayTransplant Patient

    I've been on prednisone and I am 4 1/2 years out from Kidney & liver transplant. I've had a couple of instances where I had to temporarily go on therapeutic doses of the steroid. Yes, all of the side effects go along with it. I'm just tapering down from a 30 mg dose to 7 mg...7 mg is about what your body produces normally. I don't notice it. I had a reaction to a Prolia injection for mild osteoporosis. DO NOT take this medication! Don't take my word for it check it out. And, it hangs around in your system for 6 mos. after an injection!

    August 30, 2021
  • PoisonRose21Transplant Patient

    @TaylorC

    You can eat at a buffet?!? I was told no buffets or potlucks anymore because we don't know how long the food has been sitting out. Anything out after three hours is a no-no!!

    August 31, 2021
  • PoisonRose21Transplant Patient

    I was told the the Prednisone was a lifelong thing. I started at 25mg (5 pills) and it has been tapered down to a maintenance dose of 5mg effective Friday. I've been ravenous since transplant and gained back the weight I lost in the couple weeks immediately after. I too crave sugar sweets a lot and my glucose is usually above 100. I haven'tbeen told I've become diabetic, so I haven't had to use Insulin or Novalog at all since leaving the hospital after recovery from the surgery. Don't know what to expect .

    August 31, 2021
  • TaylorCTransplant Patient

    @PoisonRose21 I actually haven't been to a buffet in years lol, since way before I was even sick. The only thing they really told me to stay away from was pomegranate and grapefruit, I had asked about salty foods and they said moderation is key. My hepatologist has been telling me she wants to get me off prednisone completely, I am currently taking 5mg a day. Everyone is different though! :)

    August 31, 2021
  • AliEm14Transplant Patient

    @PoisonRose21 I know some people who are on it life long, some people get off it. It all depends on your individual case.

    I don’t go to buffets that look sketchy - it’s not worth it for me. But if it’s a potluck, I know where the food came from… I will. I just avoid anything raw. I’m actually supposed to have increased sodium due to my dysautonomia so I never had to worry about limiting sodium. The only thing I avoid is grapefruit

    @TaylorC

    August 31, 2021
  • Alalleycat2Transplant Patient

    I had a kidney transplant 2 months ago still on 10mg a day. Having bad sweet cravings which I never had before! Gaining weight since I have to eat 3 meals a day, only ate once or twice before my transplant. Can’t exercise yet due to incision not healed. Using a wound vacuum which I hope can get rid of in few weeks then going join local gym.

    September 15, 2021
  • AliEm14Transplant Patient

    thats rough! I remember that feeling, I felt like a balloon on prednisone. 2 months out isn't very long, though. Give yourself time. You'll get there!

    September 16, 2021
  • LarryFTransplant Patient

    Hi I am 7 years post Heart Transplant. I have been on Prednisone the hole time and will be on it the rest of my life. My dose is now 7.5MG once a day. The craving food but mostly sweets is the hardest, I have managed to keep it under control so far and have only gained 10 pounds. Try to keep the sweets out of the house and healthy snakes in. Try portion control on your plate when you eat and don't go back for seconds. Also keep busy that way when snakes call your name you are less likely to go eat. There were more side effects in the beginning but as the dose tapered down they slowly went away. I still have problems sleeping but I have noticed it goes in cycles. Good luck, keep smiling and looking ahead.

    September 18, 2021
  • AliEm14Transplant Patient

    @LarryF thank you! They weaned me off prednisone for now but there’s always the potential I’ll go back on it. Every body is so different.

    its such a strange balance between listening to your body and not eating everything in sight πŸ˜…

    September 20, 2021
  • JusnealTransplant Patient

    Much like the others. Im 4years out from Liver and Kidney and am on a low dose of 5mg daily. My sweet tooth has been consistent. There was talk of going off of it around the 2 year mark, but that conversation went away. Moon Face!!! I have cut most carbs out, but when I do eat them I instantly blow up. LOL. If that's the consequence of life, then its not so bad. :)

    September 24, 2021
Sign In or Register to comment.